Texas, 2011

Damaging Winds in Texas, September 29, 2011

September 29, 2011 · NWS CRP · 3 events in 2 counties and zones

An outflow boundary moving into the Coastal Bend from the northwest Gulf of Mexico produced scattered thunderstorms across South Texas. The storms produced damage in the southern Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An outflow boundary moving into the Coastal Bend from the northwest Gulf of Mexico produced scattered thunderstorms across South Texas. The storms produced damage in the southern Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 29, 11:49 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 29, 11:49 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1249 PM CDT THU SEP 29 2011

.DISCUSSION...SEE AVIATION SECTION BELOW.

&&

.AVIATION...CONDITIONS ARE EXPECTED TO DETERIORATE THROUGH THE
AFTERNOON AS ISOLD TO SCT TSRA'S MOVE ACROSS THE AREA ALONG AN
OUTFLOW BDRY...LEADING TO BRIEF IFR CONDITIONS AT TIMES WITH THE
TSRA'S. VFR CONDITIONS ARE EXPECTED THIS EVENING THEN DETERIORATE
AGAIN OVERNIGHT AHD OF A COLD FRONT. AM EXPECTING FOG TO DVLP
LOWERING VSBY'S TO AROUND 2SM FROM ALI TO VCT BUT COULD LOWER TO
1/4SM BRIEFLY. ADDITIONAL TSRA'S WILL BE POSSIBLE AHD AND ALONG
THE FRONTAL BDRY WHICH IS EXPECTED TO MOVE THROUGH THE AREA FRI
MORNING BTWN 10Z AND 13Z WITH WINDS SLIGHTLY INCREASING OUT OF THE
N THROUGH MID MORNING. RESIDUAL RAIN WILL BE POSSIBLE IN THE WAKE
OF THE FRONT.

&&

.PREV DISCUSSION... /ISSUED 908 AM CDT THU SEP 29 2011/

DISCUSSION...A LINE OF STORMS MVG SW DOWN THE COAST IS EXPECTED
TO REACH THE NRN MARINE ZONES/PORT OCONNOR AROUND 16Z. LARGE CAPE
AND NO CIN IS IN PLACE OVER THE GULF WATERS ACCORDING TO THE LAPS.
AS THE LINE PROGRESSES FARTHER DOWN THE COAST...MODELS SHOW
DIVERGENCE DVLPG OVER THE COASTLINE AND NEARSHORE WATERS.
THEREFORE AM EXPECTING THE PRECIP TO SHIFT MORE S AND SE WITH
TIME. HAVE INCREASED POPS OVER THE MARINE ZONES TO CHC CATEGORY. SOME
STORMS COULD PRODUCE GUSTS TO 35 KNOTS OR GREATER. OVER THE
LAND...THE CAP IS STILL TOO STRONG AND SHOULD INHIBIT MOST OF THE
CONVECTION FROM MAKING IT INLAND. UPDATES WILL BE OUT SHORTLY.

PREV DISCUSSION... /ISSUED 638 AM CDT THU SEP 29 2011/

DISCUSSION...UPDATED FOR 12Z AVIATION DISCUSSION.

AVIATION...FOG BECOMING AN ISSUE ONCE AGAIN THIS MORNING FOR VCT
AND ALI TAF SITES. BOTH LOCATIONS HAVE BEEN DOWN TO 1/2 MILE FOR A
TIME THIS MORNING...AND COULD DECREASE TO 1/4 MILE IN THE NEXT
HOUR OR SO. EXPECT FOG TO LIFT SIMILAR TO YESTERDAY...BY AROUND
14UTC. CLOUDS EXPECTED TO DEVELOP THIS AFTERNOON...WITH ISOLATED
THUNDERSTORMS POSSIBLE. BEST CHANCE FOR STORMS WILL BE AROUND THE
VCT TAF SITE. HAVE INCLUDED CB IN AFTERNOON PERIODS AT THIS
TIME...IF CONFIDENCE IMPROVES WILL NEED TO INCLUDE TEMPO GROUP
LATER. WEAK COLD FRONT SAGS SOUTHWARD TOMORROW...STILL TOO FAR OUT
FOR EXACT TIMING...BUT SHOULD BE APPROACHING VCT BY AROUND 12Z
FRIDAY.

PREV DISCUSSION... /ISSUED 413 AM CDT THU SEP 29 2011/

SHORT TERM (TODAY THROUGH FRIDAY)...ANOTHER HOT DAY EXPECTED
TODAY WITH TEMPERATURES WELL ABOVE NORMAL FOR LATE SEPTEMBER. HAVE
PLENTY OF CLOUD DEBRIS OVER THE AREA THIS MORNING FROM CONVECTION
TO THE NORTH AND WEST LAST NIGHT. SHOULD LOSE MUCH OF THAT THIS
MORNING BEFORE CU DEVELOP AHEAD OF THE SEA BREEZE THIS AFTERNOON.
MAY BE ABLE TO GET SOME SHOWER/THUNDERSTORMS TO MOVE INTO
NORTHWESTERN PORTIONS OF THE FORECAST AREA THIS EVENING FROM
THUNDERSTORMS OVER THE SIERRA MADRE. RELATIVELY STRONG CORFIDI
VECTORS THIS EVENING OUT OF THE WEST AND EVENTUALLY NORTHWEST.
HAVE INCREASED POP FOR A BIT OF THE NORTHWEST AREA TO 30 THIS
EVENING. COLD FRONT PROGGED TO MOVE INTO THE AREA TOMORROW. ALL
MODELS ARE RATHER ROBUST WITH PRECIP DEVELOPING AHEAD OF THE FRONT
FRIDAY. TAKING A CHANCE AND BUMPING POPS TO 30S FOR MUCH OF THE
AREA DURING THE DAY ON FRIDAY AS MODELS HAVE BEEN INDICATING
MOISTURE TO CONTINUE TO INCREASE ACROSS THE AREA...AND BECOME
DEEPER THAN IT HAS BEEN. JUST TAKING A GLANCE AT 06Z NAM JUST
COMING IN...SHEDDING A LITTLE MORE DOUBT ON PRECIP CHANCES AS IT
VERY STRONGLY CUTS OF QPF JUST NORTH OF FORECAST AREA FRIDAY
MORNING. IF ADDITIONAL MODEL RUNS LATCH ONTO THIS WOULD PROBABLY
HAVE TO DROP POPS BACK TO 20 IN FUTURE FORECAST PACKAGES.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...THE COLD FRONT WILL
PUSH THROUGH THE REMAINDER OF THE CWA FRIDAY NIGHT...WITH DRIER AIR
FILTERING INTO THE CWA OVER THE WEEKEND. BRUNT OF THE COLDER AIR
WILL PASS WELL NORTHEAST OF THE REGION...BUT DRIER AIR COMBINED WITH
EAST-NORTHEAST FLOW WILL PRODUCE TEMPS 5-10 DEG COOLER OVER THE CWA
(ALTHOUGH NOT QUITE AS COLD AS WHAT THE GFS MOS IS SHOWING). BY THE
MIDDLE TO LATTER PART OF NEXT WEEK ATTENTION WILL SHIFT WEST AS
MODELS CONTINUE TO ADVERTISE DEEPENING WESTERN CONUS TROUGH...AS
WELL AS LEAD SHORTWAVE APPROACHING TEXAS FROM BAJA. INITIALLY THIS
WILL MEAN A GRADUAL WARMING AND MOISTENING TREND DAY 6-7 (TUE-WED)
ACROSS SOUTH TEXAS AS WINDS TURN BACK SOUTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    96  73  95  72  90  /  20  20  30  10  10
VICTORIA          98  72  96  64  90  /  20  30  20  10  10
LAREDO           101  76  97  71  95  /  20  20  30  10  10
ALICE            100  72  97  69  94  /  20  20  30  10  10
ROCKPORT          91  76  91  74  88  /  20  20  30  10  10
COTULLA           99  72  96  66  93  /  30  30  20  10  10
KINGSVILLE        99  73  97  70  92  /  20  20  30  10  10
NAVY CORPUS       92  77  91  75  89  /  20  20  30  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...SHORT TERM
MJG/88...LONG TERM
Hazardous weather outlook, Sep 29, 8:45 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
945 AM CDT THU SEP 29 2011

TXZ229>234-239>247-301445-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
945 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. A FEW STORMS MAY BECOME STRONG WITH WIND GUSTS TO AROUND
40 MPH AND SMALL HAIL. OTHERWISE...NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY. A FEW
STORMS MAY BECOME STRONG WITH WIND GUSTS TO AROUND 40 MPH...CLOUD
TO GROUND LIGHTNING AND SMALL HAIL. MODERATE TO HEAVY RAINFALL
WILL BE POSSIBLE WITH ISOLATED 1 TO 3 INCH AMOUNTS. OTHERWISE...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-301445-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
945 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS MAY BECOME
STRONG WITH WIND GUSTS TO AROUND 35 KNOTS...CLOUD TO SURFACE
LIGHTNING AND HEAVY RAINFALL LOWERING VISIBILITY TO LESS THAN ONE
NAUTICAL MILE AT TIMES. OTHERWISE...NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE

In the hours before

Special weather statement, Sep 29, 10:35 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1135 AM CDT THU SEP 29 2011

TXZ247-291730-
CALHOUN-
1135 AM CDT THU SEP 29 2011

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM BETWEEN INDIANOLA...PORT OCONNOR AND SEA
DRIFT...MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

TE
Local storm report, Sep 29, 10:49 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1149 AM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND GST     48 SSE PORT OCONNOR     27.84N 96.01W
09/29/2011  M44 MPH          GMZ275             XX   AWOS

            38 KT OR 44 MPH GUST MEASURED AT AN OFFSHORE PLATFORM
            OBSERVATION.

&&

GRANTHAM
Special weather statement, Sep 29, 11:44 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1244 PM CDT THU SEP 29 2011

TXZ245-246-291830-
ARANSAS-REFUGIO-
1244 PM CDT THU SEP 29 2011

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS AND REFUGIO
COUNTIES...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF QUINTANA...OR 14 MILES EAST OF
REFUGIO...MOVING WEST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

GRANTHAM
Special weather statement, Sep 29, 1:04 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
204 PM CDT THU SEP 29 2011

TXZ242-243-292000-
KLEBERG-NUECES-
204 PM CDT THU SEP 29 2011

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS...KLEBERG AND NUECES
COUNTIES...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL CLUSTERS OF STRONG THUNDERSTORMS MOVING ACROSS
ARANSAS...NUECES AND KLEBERG COUNTIES. WINDS BETWEEN 35 AND 45 MPH
ARE EXPECTED AHEAD OF THESE STORMS.

PEOPLE IN EASTERN KLEBERG...EASTERN NUECES AND SOUTHERN ARANSAS
COUNTIES...INCLUDING THE CITIES OF CORPUS CHRISTI NORTH BEACH...
DOWNTOWN CORPUS CHRISTI...COLE PARK...CORPUS CHRISTI DEL MAR EAST
CAMPUS...CORPUS CHRISTI DEL MAR WEST CAMPUS...DRISCOLL CHILDRENS
HOSPITAL AND CORPUS CHRISTI...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MB

The radar

The Corpus Christi radar (KCRP), 24 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nueces

When
September 29, 1:26 PM CST
Where
Nueces County, 6.05 mi NNW of Calallen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
27.953, -97.661

A highway sign was blown down near mile marker 22 on Interstate 37 near Edroy. A large plastic drum was blown across the interstate.

Thunderstorm Wind, San Patricio

When
September 29, 1:53 PM CST
Where
San Patricio County, 0.61 mi E of Sinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
28.030, -97.510

High winds blew a tree onto power lines which started a small fire in Sinton.

Thunderstorm Wind, San Patricio

When
September 29, 2:00 PM CST
Where
San Patricio County, 1.06 mi WSW of Odem
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
27.943, -97.596

A large tree was blown over in Odem with the tree blocking the front door to the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347290, 347292, 347291.